Wound Care--"It itches!" Patient scratches around wound
- 0Oh help!
Patient came to us with a stasis ulcer on the shin, about the size and depth of a penny, non-draining, yellow wound bed. There's not much skin there, and the entire wound doesn't look too far from the bone.
Of course this was on the weekend when the ET nurses were off.
Doc ordered antibiotic ointment at first ((which I thought was a little weird, actually, seemed to me that a debrider might've been a better choice, so I'd also like your thoughts on that). Then I noticed that Patient has practically shredded the skin around the site because "it itches."
Apparently someone was picture-framing a 2X2 to the leg with paper tape. However, the area where the tape touched looks red and she's c/o itching. She states that the wound did not itch prior to the tape.
So we started putting a small wet-to-dry 2X2 and wrapping the whole shin in kerlix, but she's still scratching it, and with her scratching at the dry Kerlix, it is still macerating the skin around the wound. The Kerlix would fall down when she sat in the chair for any length of time.
I started using the stretchy webbed stuff that we use to stabilize IVs, but other than that, I'm at a loss.
Should we get an order for some Benadryl or topical ointment for the area around the wound? Think we need a debrider for the wound itself till it's got a better wound bed, then switch to Intrasite?
She's scratched the area to the point that it really looks like she was attacked by a cat or something, and I'm really worried about her giving herself a case of cellulitis or infecting the wound. Or worse, since the skin is so shallow and close to the bone.
I'd put her hands in mitts, someone else suggested wrist restraints as she's mildly demented, but that seems pretty harsh.Last edit by Angie O'Plasty, RN on Feb 9, '07 : Reason: clarify details
- 10,792 Views
- 0Feb 9, '07 by nrsang97Maybe give her some PO benedryl(sp?). Could she possibly be allergic to the paper tape? Other than not using tape and the stretchy net to secure the kerlix, oral benedryl , or topical hydrocortisone cream or benedryl cream. I am not sure a debrider would help since the issue is her itching.
- 0That's why I'm posting the question, which is actually about 2 issues.
She still has the original wound and the care of which I questioned.
In addition, the wound has become complicated by what appears to be a tape allergy.
Sorry if I didn't make that clear.Last edit by Angie O'Plasty, RN on Feb 9, '07
- 0Quote from prmenrsShe has those fake nails, too! I'm sure they're not helping!I think some cream around the wound, either Benadryl or Hydrocortisone would help her. As far as the wound itself, you know more than I!
Just a suggestion--keep her hands really clean and trim her nails, might decrease bacteria load and trauma?
- 0Feb 9, '07 by JellibumI have a glue allergy and i recommened top lignocaine (use the gel for foley insertion) 1% or 2% whichever - for instant relief from the scratching and a Rx for phenergan which will also help the itchy factor. DO NOT USE VICKS!!! and unfortunately benedril works a tad too slow, plus now it's a histamine type reaction, so you have to stop the initial stimulus (her scratching it!) before i will settle. IT HURTS esp if the skin is thin. as for the wound, i suggest kept going with the wet to dry dressing basically you want to cleanse, absorb and protect so... a mesalt, and mepilx or another absorbent type dressing for low to high exudating wounds. if post cleansing their is SOME granulation tissue, absorb and try to maintain consistent moisture and protect.
- 0Quote from canoeheadYes, you did. I noticed that. Never heard of Vicks but I will try it for other patients who have intact skin. Hers, at this point, is quite macerated around the wound from all that scratching. I have no idea if she's been scratching the wound itself, but I think the dressing has been protecting it so far, and she probably has tried.Vicks hurts like a mutha if it's put on any open spot, but works great if the skin is intact. I specified intact skin.